Oklahoma, 2016

Flood in Oklahoma, May 25 to 26, 2016

May 25 to 26, 2016 · NWS TSA · 1 event in 1 county or zone

Slow-moving thunderstorms resulted in widespread two to four inches of rain across southeastern Oklahoma during the early morning hours of May 25th. Northwestern portions of Pushmataha County and northeastern Atoka County received between five and seven inches of rain in less than four hours that morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Slow-moving thunderstorms resulted in widespread two to four inches of rain across southeastern Oklahoma during the early morning hours of May 25th. Northwestern portions of Pushmataha County and northeastern Atoka County received between five and seven inches of rain in less than four hours that morning. This excessive rainfall resulted in moderate flooding of the Kiamichi River near Antlers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 25, 5:20 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, May 25, 5:20 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
620 AM CDT WED MAY 25 2016

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Showers and thunderstorms will affect northeast OK and northwest
AR through the morning before gradually weakening and movingeast.
This should result in period of MVFR ceilings early in the
forecast with improvement to VFR by afternoon. Additional
thunderstorms are possible this afternoon through tonight, however
confidence remains low and no mention of thunder will be carried
in the forecast after this morning. MVFR ceilings likely to
return late in the forecast period.

&&

.PREV DISCUSSION... /ISSUED 337 AM CDT WED MAY 25 2016/

DISCUSSION...
Convection ongoing from far NW AR to SE OK is likely to weaken
and/or exit the forecast area early this morning. Additionally,
convection across SE KS continues to sage southward with continued
redevelopment as low level jet intercepts outflow boundary. This
process is expected to wane later this morning. Finally shortwave
ridging is expected for much of the day which is expected to limit
coverage of afternoon storm development. Storms which do develop
west nearer the dryline this afternoon may again congeal and track
somewhere across the forecast tonight. Despite the lack of defined
focus, the high instability environment will support a risk of
severe weather.

The more widespread storm coverage remains forecast for Thurs -
Friday as stronger forcing overspreads the Plains. Several rounds
of severe weather are likely to be ongoing through this period
some of which are likely to impact eastern OK and northwest AR.

The flow aloft does weaken behind the departing wave however an
unstable and weakly capped airmass will remain in place. This
along with a possible weak frontal boundary along with any subtle
forcing aloft necessitates the continuation of precip chances.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   88  73  85  69 /  40  30  40  60
FSM   86  72  83  68 /  40  40  50  60
MLC   84  73  82  69 /  20  30  30  60
BVO   87  70  84  68 /  80  30  30  60
FYV   81  68  81  66 /  40  30  40  60
BYV   83  69  82  64 /  50  30  30  60
MKO   85  72  82  67 /  20  30  40  60
MIO   84  71  84  68 /  80  30  40  60
F10   85  73  82  67 /  20  30  40  60
HHW   85  73  81  68 /  20  30  50  60

&&

.TSA Watches/Warnings/Advisories...
OK...NONE.
AR...NONE.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...14
Hazardous weather outlook, May 25, 4:00 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CDT WED MAY 25 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-261000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT WED MAY 25 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS
MORNING...WITH A LIMITED THREAT OF DAMAGING WIND GUSTS. THESE
STORMS SHOULD MOVE OUT OF THE AREA LATER THIS MORNING WITH AN
UNSTABLE AIRMASS REMAINING IN PLACE. A STRONG CAP IS EXPECTED TO
REMAIN IN PLACE THROUGHOUT THE DAY AND WILL LIMIT THE POTENTIAL
FOR ADDITIONAL STORMS THIS AFTERNOON. ADDITIONAL SEVERE STORMS MAY
DEVELOP ALONG THE DRY LINE TO OUR WEST AND EVENTUALLY MOVE INTO
THE AREA TONIGHT...THOUGH CONFIDENCE IN THIS HAPPENING REMAINS
LOW. DUE TO THE EXPECTED DEGREE OF INSTABILITY HOWEVER...ANY
STORMS THAT MIGHT OCCUR THIS AFTERNOON THROUGH TONIGHT WILL POSE A
THREAT OF VERY LARGE HAIL AND DAMAGING WIND GUSTS ALONG WITH
LOCALLY HEAVY RAINFALL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
FRIDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SATURDAY THROUGH TUESDAY...SEVERE THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
DAILY THUNDERSTORM CHANCES WILL CONTINUE THIS WEEK INTO EARLY NEXT
WEEK. INSTABILITY WILL REMAIN HIGH ACROSS THE SOUTHERN
PLAINS...SUPPORTING PERIODIC CHANCES FOR AT LEAST ISOLATED SEVERE
WEATHER. HOWEVER...THE FOCUS FOR MORE WIDESPREAD SEVERE WEATHER
WILL REMAIN WEST AND NORTH OF THE AREA THROUGH THURSDAY. A
STRONGER STORM SYSTEM WILL MOVE THROUGH THE AREA FRIDAY...RAISING
THE POTENTIAL FOR MORE WIDESPREAD SEVERE WEATHER ACROSS EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS. IN ADDITION...AT LEAST LOCALIZED
FLASH FLOODING WILL BE POSSIBLE DUE TO THE HIGH AMOUNTS OF
MOISTURE AVAILABLE.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, May 25, 4:13 AM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
513 AM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HAIL             VAN BUREN               35.44N 94.35W
05/25/2016  E0.50 INCH       CRAWFORD           AR   BROADCAST MEDIA

            RELAYED VIA SOCIAL MEDIA

&&

JBM
Local storm report, May 25, 4:20 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
520 AM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 AM     HAIL             VAN BUREN               35.44N 94.35W
05/25/2016  E0.88 INCH       CRAWFORD           AR   BROADCAST MEDIA

            RELAYED VIA SOCIAL MEDIA

&&

JBM
Local storm report, May 25, 4:22 AM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
522 AM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TSTM WND DMG     FAYETTEVILLE            36.06N 94.16W
05/25/2016                   WASHINGTON         AR   BROADCAST MEDIA

            TREE DOWN. RELAYED VIA SOCIAL MEDIA.

&&

JBM
Special weather statement, May 25, 5:11 AM CST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
611 AM CDT WED MAY 25 2016

OKZ054-055-251145-
WASHINGTON OK-OSAGE OK-
611 AM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE AND WEST
CENTRAL WASHINGTON COUNTIES UNTIL 645 AM CDT...

AT 611 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES NORTHEAST OF OKESA TO 4 MILES SOUTH OF WYNONA.
MOVEMENT WAS SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
BARTLESVILLE...                   HOMINY...
BARNSDALL...                      WYNONA...
OCHELATA...                       AVANT...
OSAGE HILLS STATE PARK...         OKESA...
WOLCO...                          TALLANT...
PERSHING...                       NELAGONEY...

LAT...LON 3666 9589 3626 9625 3645 9647 3683 9611
TIME...MOT...LOC 1111Z 305DEG 20KT 3674 9610 3648 9635
Special weather statement, May 25, 7:46 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
846 AM CDT WED MAY 25 2016

ARZ001-010-011-019-OKZ069-251445-
WASHINGTON AR-CRAWFORD AR-BENTON AR-MADISON AR-ADAIR OK-
846 AM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...NORTH
CENTRAL CRAWFORD...SOUTHEASTERN BENTON...WASHINGTON AND EAST CENTRAL
ADAIR COUNTIES UNTIL 945 AM CDT...

AT 846 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES WEST OF TONTITOWN TO 5 MILES SOUTHEAST OF
BARON. MOVEMENT WAS EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
FAYETTEVILLE...                   SPRINGDALE...
STILWELL...                       LOWELL...
FARMINGTON...                     PRAIRIE GROVE...
ELKINS...                         TONTITOWN...
BETHEL HEIGHTS...                 WEST FORK...
LINCOLN...                        CAVE SPRINGS...
GREENLAND...                      HIGHFILL...
WINSLOW...                        HINDSVILLE...
ADAIR STATE PARK...               HOBBS STATE PARK...
WESLEY...                         CLIFTY...

THIS INCLUDES INTERSTATE 49 BETWEEN MILE MARKERS 39 AND 78.

LAT...LON 3570 9407 3583 9465 3627 9431 3623 9367
TIME...MOT...LOC 1346Z 275DEG 26KT 3618 9428 3589 9453
Special weather statement, May 25, 8:19 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
919 AM CDT WED MAY 25 2016

ARZ002-010-011-019-020-251500-
WASHINGTON AR-CRAWFORD AR-MADISON AR-CARROLL AR-FRANKLIN AR-
919 AM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...NORTHERN FRANKLIN...
SOUTH CENTRAL CARROLL...NORTHEASTERN CRAWFORD AND SOUTHEASTERN
WASHINGTON COUNTIES UNTIL 1000 AM CDT...

AT 919 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF WESLEY TO 2 MILES NORTHWEST OF
BRENTWOOD TO 5 MILES NORTHWEST OF LEE CREEK. MOVEMENT WAS EAST AT 40
MPH.

WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
HUNTSVILLE...                     MOUNTAINBURG...
WINSLOW...                        CHESTER...
ST. PAUL...                       HINDSVILLE...
PETTIGREW...                      WESLEY...
AURORA...                         WITTER...
SAINT PAUL...                     KINGSTON...
LAKE FORT SMITH...                FERN...
JAPTON...                         MARBLE...
BOSTON...                         WITHROW SPRINGS STATE PARK...
GOSHEN...                         GEORGETOWN...

THIS INCLUDES INTERSTATE 49 BETWEEN MILE MARKERS 31 AND 39.

LAT...LON 3612 9344 3612 9348 3608 9348 3608 9346
      3581 9362 3560 9403 3566 9432 3585 9404
      3615 9394 3617 9341
TIME...MOT...LOC 1419Z 280DEG 33KT 3612 9400 3589 9414 3576 9439

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Pushmataha

When
May 25, 9:00 AM CST to May 26, 9:00 AM CST
Where
Pushmataha County, Moyers to 0.9 mi E of Moyers
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
34.320, -95.650

The Kiamichi River near Antlers rose above its flood stage of 25 feet at 10:00 am CDT on May 25th. The river crested at 31.44 feet at 10:00 pm CDT on the 25th, resulting in moderate flooding. The river fell below flood stage at 10:00 am CDT on the 26th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632954.